iCliniq logo

Ask a Doctor Online Now

HomeAnswersPsychiatrymarijuana side effectsI am on Vyvanse, and Escitalopram and started smoking marijuana. Is it life-threatening?

Is it dangerous to smoke marijuana while on Vyvanse, and Escitalopram?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

Dr. Nithila. A

Published At September 15, 2019
Reviewed AtNovember 8, 2022

Patient's Query

Hello doctor,

Nearly every day, I take Vyvanse for my ADD and Escitalopram for my anxiety and depression. I do not take Vyvanse when I am not in school. Between, I am sixteen, turning seventeen soon. This summer, I began smoking marijuana nearly every single day. I want to say it was not a coping mechanism, and in many ways, it was not, but I felt (and still feel) like I was smoking to avoid feeling lonely, anxious, and depressed.

I am very aware of the dangers of marijuana and the effects of using it every day. My main concern is the way my body will react on being on a combo of an Amphetamine, an SSRI, and a psychoactive drug. I highly doubt the outcome is positive. Is it a very dangerous (life-threatening) combination? Will it have significant effects on my well-being or my physical health?

Hello,

Welcome to icliniq.com.

1. You are right in recognizing that smoking marijuana may not be safe when you are taking Escitalopram and Vyvanse (Lisdexamfetamine) description. Occasional smoking is relatively common but to smoke marijuana daily is harmful at your age.

2. Try to reflect what made you experiment with marijuana this summer. Are you still feeling depressed and anxious despite Escitalopram? You can consider a review with your prescribing doctor to check your emotional wellbeing and optimize medication if needed. Have you had CBT to manage anxiety or depression and develop healthy coping strategies?

3. Marijuana may have a dulling effect on your feelings and emotions. It will increase the risk of developing a psychotic illness. It can aggravate mood swings and make you more restless. Marijuana is known to cause tachycardia (fast heartbeat) and high BP when you are taking an antidepressant and stimulant, and it can make you more susceptible to developing these problems.

4. Also, there are concerns about long term adverse effects of marijuana on the growing adolescent brain. There are many more unanswered concerns about the long-time adverse impacts of marijuana use. So I will advise to refrain from smoking marijuana at this age and seek additional support to manage any emotional needs. Keep yourself active, engage in sports or martial arts.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Suresh Kumar G D
Dr. Suresh Kumar G D

Pediatrics

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Psychiatry

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy